Maryland, 2006

High Wind in Maryland, December 1, 2006

December 1, 2006 · NWS PBZ · 1 event in 1 county or zone

A powerful storm system and associated cold front produced severe thunderstorms, high winds and a tornado across Western Pennsylvania, Southeast Ohio, Northern West Virgina, and Garrett county Maryland.

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A powerful storm system and associated cold front produced severe thunderstorms, high winds and a tornado across Western Pennsylvania, Southeast Ohio, Northern West Virgina, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 1, 3:10 PM EST, 50 minutes earlier.

Area forecast discussion, Dec 1, 3:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EST FRI DEC 1 2006

.SHORT TERM (TONIGHT THROUGH SATURDAY)...

FRONTAL PASSAGE HAS LED TO VERY STRONG WINDS BEHIND THE FRONT. THESE
SHOULD DIE DOWN SOME AFTER DARK. THE WINDS WILL EASE BY SATURDAY.

A CHANCE OF WRAP AROUND RAIN AND SNOW SHOWERS ARE POSSIBLE TONIGHT
ESPECIALLY OVER THE NORTHERN TIER OF COUNTIES NORTH OF I-80.
CONDITIONS SOUTH OF I-80 WILL BE MAINLY CLOUDY THROUGH TOMORROW WITH
MAYBE A FEW FLURRIES.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

COLD THROUGH THE PERIOD WITH REINFORCING COLD SHOTS. BEST BET FOR
SNOW SHOWERS SUNDAY NIGHT AND MONDAY BEHIND DIGGING TROF AND COLD
FRONT. THERE WILL BE CHANCES FOR SNOW SHOWERS LATER IN EXTENDED
PERIOD BUT NOT HIGH ENOUGH TO GO MORE THAN SLIGHT CHANCE.

.AVIATION...

THE FRONT ASSOCIATED WITH THE LINE OF THUNDERSTORMS HAVE MOVED OUT
OF THE REGION. VERY STRONG WINDS BEHIND THE FRONT WITH SUSTAINED
SPEEDS OVER 20 KNOTS AND GUSTS AS HIGH AS 50 KNOTS THROUGH THIS
EVENING. CONDITIONS WILL GENERALLY BE VFR OVER MOST AIRPORTS EXCEPT
FOR SOME BRIEF PERIODS OF MVFR IN ASSOCIATION WITH RAIN OR SNOW
SHOWERS.

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH WIND WARNING FOR MDZ001 UNTIL 9 PM TONIGHT..
OH...HIGH WIND WARNING FOR OHZ039>041-048>050-057>059-068-069 UNTIL
     9 PM TONIGHT.
PA...HIGH WIND WARNING FOR PAZ007>009-013>016-020>023-029>032 UNTIL
     9 PM TONIGHT.
WV...HIGH WIND WARNING FOR WVZ001>004-012-021>023-041 UNTIL 9 PM
     TONIGHT.
&&
Hazardous weather outlook, Dec 1, 4:15 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 AM EST FRI DEC 1 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-020915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
415 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY. WIND GUSTS TO 60 MPH ARE
LIKELY WITH THE PASSAGE OF A STRONG LOW PRESSURE SYSTEM. IN
ADDITION, THERE IS A SLIGHT RISK THAT THUNDERSTORMS ALONG AND IN
ADVANCE OF THE SYSTEMS COLD FRONT COULD REACH SEVERE LEVELS. THE
PRIMARY SEVERE THREAT WILL BE FROM DAMAGING WIND, BUT ISOLATED
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

15

In the hours before

Local storm report, Dec 1, 3:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG CLYMER                  40.67N 79.01W
12/01/2006                   INDIANA            PA   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG GREENSBURG              40.31N 79.54W
12/01/2006                   WESTMORELAND       PA   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG NEW CASTLE              41.00N 80.35W
12/01/2006                   LAWRENCE           PA   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

&&

TPARRISH
Local storm report, Dec 1, 3:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG KINGWOOD                39.47N 79.68W
12/01/2006                   PRESTON            WV   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG PARSONS                 39.09N 79.68W
12/01/2006                   TUCKER             WV   PUBLIC

            TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG FRIENDSVILLE            39.66N 79.41W
12/01/2006                   GARRETT            MD   PUBLIC

            TREES DOWN COUNTYWIDE.

&&

TPARRISH
Local storm report, Dec 1, 3:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG COSHOCTON               40.26N 81.85W
12/01/2006                   COSHOCTON          OH   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

0300 PM     NON-TSTM WND DMG ZANESVILLE              39.95N 82.01W
12/01/2006                   MUSKINGUM          OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

&&

TPARRISH
Local storm report, Dec 1, 3:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG CAMBRIDGE               40.03N 81.59W
12/01/2006                   GUERNSEY           OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG NEW PHILADELPHIA        40.49N 81.44W
12/01/2006                   TUSCARAWAS         OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG CARROLLTON              40.58N 81.09W
12/01/2006                   CARROLL            OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG CALDWELL                39.75N 81.51W
12/01/2006                   NOBLE              OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG WOODSFIELD              39.76N 81.12W
12/01/2006                   MONROE             OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG BARNESVILLE             39.99N 81.17W
12/01/2006                   BELMONT            OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

&&

TPARRISH
Local storm report, Dec 1, 3:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG CADIZ                   40.27N 80.99W
12/01/2006                   HARRISON           OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG RICHMOND                40.43N 80.77W
12/01/2006                   JEFFERSON          OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG TORONTO                 40.46N 80.61W
12/01/2006                   HANCOCK            OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

&&

TPARRISH
Local storm report, Dec 1, 3:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     NON-TSTM WND DMG FOLLANSBEE              40.34N 80.60W
12/01/2006                   BROOKE             WV   EMERGENCY MNGR

            TREES DOWN ON ELDERSVILLE ROAD NEAR FOLLANSBEE.

1030 AM     NON-TSTM WND DMG MOUNDSVILLE             39.92N 80.74W
12/01/2006                   MARSHALL           WV   LAW ENFORCEMENT

            LINES DOWN/POWER OUTAGE ALONG ROUTE 250 AND CHASE LANE.

1035 AM     NON-TSTM WND DMG 10 E NEW MARTINSVILLE   39.66N 80.67W
12/01/2006                   WETZEL             WV   LAW ENFORCEMENT

            TREES DOWN ALONG ROUTE 7 IN WILEYVILLE.

1100 AM     NON-TSTM WND DMG AMBRIDGE                40.59N 80.23W
12/01/2006                   BEAVER             PA   EMERGENCY MNGR

            NUMEROUS TREES AND LARGE LIMBS REPORTED DOWN.

1105 AM     TSTM WND DMG     4 N BARKEYVILLE         41.26N 79.98W
12/01/2006                   VENANGO            PA   EMERGENCY MNGR

            TREES DOWN ALONG STATE ROUTE 8.

1115 AM     NON-TSTM WND GST FRANKLIN                41.39N 79.84W
12/01/2006  M64.00 MPH       VENANGO            PA   OFFICIAL NWS OBS

1120 AM     NON-TSTM WND DMG FREEPORT                40.68N 79.68W
12/01/2006                   ARMSTRONG          PA   NWS EMPLOYEE

            TREES DOWN ALONG MCKEAN ROAD.

1130 AM     NON-TSTM WND DMG MASONTOWN               39.85N 79.91W
12/01/2006                   FAYETTE            PA   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN.

1130 AM     TSTM WND DMG     MOUNT PLEASANT          40.15N 79.54W
12/01/2006                   WESTMORELAND       PA   PUBLIC

            LARGE BRANCHES DOWN.

1130 AM     TSTM WND DMG     FREEPORT                40.68N 79.68W
12/01/2006                   ARMSTRONG          PA   EMERGENCY MNGR

            TREES DOWN AROUND BUFFALO TOWNSHIP.

1135 AM     TSTM WND DMG     GREENSBURG              40.31N 79.54W
12/01/2006                   WESTMORELAND       PA   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN. ROOF BLOWN OFF.

1135 AM     TSTM WND DMG     PITTSBURGH              40.44N 79.98W
12/01/2006                   ALLEGHENY          PA   EMERGENCY MNGR

            TREES DOWN ALONG AMBERSON AV. IN SHADYSIDE.

1140 AM     TSTM WND DMG     3 N GREENSBURG          40.35N 79.54W
12/01/2006                   WESTMORELAND       PA   PUBLIC

            TREES DOWN.

1140 AM     TSTM WND DMG     3 N GREENSBURG          40.35N 79.54W
12/01/2006                   WESTMORELAND       PA   PUBLIC

            TREES DOWN IN CRABTREE.

1140 AM     TSTM WND DMG     3 N GREENSBURG          40.35N 79.54W
12/01/2006                   WESTMORELAND       PA   PUBLIC

            TREES DOWN IN CRABTREE.

1140 AM     TSTM WND DMG     3 N GREENSBURG          40.35N 79.54W
12/01/2006                   WESTMORELAND       PA   PUBLIC

            TREES DOWN IN CRABTREE.

1200 PM     TSTM WND DMG     3 W MARS                40.70N 80.07W
12/01/2006                   BUTLER             PA   EMERGENCY MNGR

            TREES DOWN AROUND CRANBERRY TOWNSHIP.

1200 PM     NON-TSTM WND DMG 12 WNW PUNXSUTAWNEY     41.01N 79.19W
12/01/2006                   JEFFERSON          PA   PUBLIC

            LARGE POLE BUILDING DESTROYED 2 MILES EAST OF RINGGOLD.

1200 PM     NON-TSTM WND DMG WEST LIBERTY            40.17N 80.59W
12/01/2006                   OHIO               WV   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN.

1200 PM     TSTM WND DMG     BLAIRSVILLE             40.43N 79.26W
12/01/2006                   INDIANA            PA   EMERGENCY MNGR

            NUMEROUS TREES AND UTILITY POLES DOWN INTERSECTION OF
            ROUTE 217 AND GRANGE ROAD.

1222 PM     TSTM WND DMG     BELLE VERNON            40.12N 79.87W
12/01/2006                   FAYETTE            PA   PUBLIC

            NUMEROUS LARGE BRANCHES DOWN.

1230 PM     NON-TSTM WND DMG GREENSBORO              39.79N 79.91W
12/01/2006                   GREENE             PA   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN.

1230 PM     TSTM WND DMG     GREENSBURG              40.31N 79.54W
12/01/2006                   WESTMORELAND       PA   PUBLIC

            STRUCTURAL DAMAGE.

0100 PM     NON-TSTM WND DMG PITTSBURGH              40.44N 79.98W
12/01/2006                   ALLEGHENY          PA   TRAINED SPOTTER

            NUMEROUS LARGE BRANCHES AND UTILITY POLES DOWN IN THE
            LAWRENCVILLE AREA.

0100 PM     NON-TSTM WND DMG GREENVILLE              41.41N 80.38W
12/01/2006                   MERCER             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

0200 PM     NON-TSTM WND DMG MARS                    40.70N 80.01W
12/01/2006                   BUTLER             PA   TRAINED SPOTTER

            TREE DOWN.

0200 PM     NON-TSTM WND DMG 5 S TIONESTA            41.42N 79.45W
12/01/2006                   FOREST             PA   LAW ENFORCEMENT

            TREE DOWN ON SR36.

0200 PM     NON-TSTM WND DMG KNOX                    41.23N 79.54W
12/01/2006                   CLARION            PA   EMERGENCY MNGR

            TREES DOWN.

0220 PM     TSTM WND DMG     MONONGAHELA             40.20N 79.92W
12/01/2006                   WASHINGTON         PA   PUBLIC

            TREES DOWN.

0300 PM     NON-TSTM WND GST 4 E SALEM               40.90N 80.78W
12/01/2006  M60.00 MPH       MAHONING           OH   TRAINED SPOTTER

            TREES DOWN.

0300 PM     NON-TSTM WND GST 2 E SALEM               40.90N 80.82W
12/01/2006  M60.00 MPH       COLUMBIANA         OH   TRAINED SPOTTER

            TREES DOWN.

0300 PM     NON-TSTM WND DMG GRANT TOWN              39.56N 80.18W
12/01/2006                   MARION             WV   EMERGENCY MNGR

            TREES DOWN COUNTY WIDE.

0300 PM     NON-TSTM WND DMG MORGANTOWN              39.64N 79.95W
12/01/2006                   MONONGALIA         WV   EMERGENCY MNGR

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG CLYMER                  40.67N 79.01W
12/01/2006                   INDIANA            PA   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG GREENSBURG              40.31N 79.54W
12/01/2006                   WESTMORELAND       PA   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG NEW CASTLE              41.00N 80.35W
12/01/2006                   LAWRENCE           PA   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG KINGWOOD                39.47N 79.68W
12/01/2006                   PRESTON            WV   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG PARSONS                 39.09N 79.68W
12/01/2006                   TUCKER             WV   PUBLIC

            TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG FRIENDSVILLE            39.66N 79.41W
12/01/2006                   GARRETT            MD   PUBLIC

            TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG COSHOCTON               40.26N 81.85W
12/01/2006                   COSHOCTON          OH   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

0300 PM     NON-TSTM WND DMG ZANESVILLE              39.95N 82.01W
12/01/2006                   MUSKINGUM          OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG CAMBRIDGE               40.03N 81.59W
12/01/2006                   GUERNSEY           OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG NEW PHILADELPHIA        40.49N 81.44W
12/01/2006                   TUSCARAWAS         OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG CARROLLTON              40.58N 81.09W
12/01/2006                   CARROLL            OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG CALDWELL                39.75N 81.51W
12/01/2006                   NOBLE              OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG WOODSFIELD              39.76N 81.12W
12/01/2006                   MONROE             OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG BARNESVILLE             39.99N 81.17W
12/01/2006                   BELMONT            OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG CADIZ                   40.27N 80.99W
12/01/2006                   HARRISON           OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG RICHMOND                40.43N 80.77W
12/01/2006                   JEFFERSON          OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

0300 PM     NON-TSTM WND DMG TORONTO                 40.46N 80.61W
12/01/2006                   HANCOCK            OH   PUBLIC

            NUMEROUS TREES DOWN COUNTYWIDE.

&&

TPARRISH

Event by event

1 high wind. Local standard time, as filed.

High Wind, Garrett

When
December 1, 4:00 PM EST
Where
Garrett forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public

The Public reported trees down countywide due to high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8204.